The PSNet Collection: All Content
Search All Content
- Care Coordination(5)
- Communication Improvement(326)
- Computerized Decision Support(32)
- Computerized Provider Order Entry (CPOE)(40)
- Culture of Safety(35)
- Education and Training(151)
- Error Reporting and Analysis(76)
- Human Factors Engineering(119)
- Legal and Policy Approaches(35)
- Logistical Approaches(41)
- Policies and Operations(14)
- Quality Improvement Strategies(177)
- Specialization of Care(49)
- Technologic Approaches(129)
- Transparency and Accountability(2)
- Alert fatigue(12)
- Device-Related Complications(58)
- Diagnostic Errors(142)
- Discontinuities, Gaps, and Hand-Off Problems(177)
- Drug shortages(1)
- Failure to rescue(4)
- Fatigue and Sleep Deprivation(1)
- Identification Errors(32)
- Inpatient suicide(4)
- Interruptions and distractions(23)
- Medical Complications(67)
- Medication Safety(191)
- MRI safety(4)
- Nonsurgical Procedural Complications(43)
- Psychological and Social Complications(41)
- Second victims(2)
- Surgical Complications(86)
- Transfusion Complications(6)
- Transitions of Care(1)
This Spotlight Case highlights two cases of falls in older patients in nursing homes. The commentary discusses how risk factors for falls should be considered in care planning and approaches to fall prevention in long-term care settings.
This case involves a procedural sedation error in a 3-year-old patient who presented to the Emergency Department with a left posterior hip dislocation. The commentary summarizes the indications and risks of procedural sedation in non-surgical settings and highlights the value of implementing system-wide safety protocols and practices to prevent medication administration errors during high-risk procedures.
This case represents a known but generally preventable complication of calcium chloride infusion, eventually necessitating surgical amputation of the patient’s left fourth (ring) finger. The commentary discusses the importance of correctly identifying IV fluids as irritants or vesicants, risks associated with the use of vesicants such as calcium chloride, and the role of early recognition of infiltration and extravasation and symptom management to minimize tissue damage and accelerate healing.
An adult woman with a history of suicidal ideation was taking prescribed antidepressants, but later required admission to the hospital after overdosing on her prescribed medications. A consulting psychiatrist evaluated the patient but recommended sending her home on a benzodiazepine alone, under observation by her mother.
This patient with recently diagnosed adenocarcinoma of the esophagus underwent esophagoscopy with endoscopic ultrasound, which was complicated by thoracic esophageal perforation. The perforation was endoscopically closed during the procedure. However, there was a lack of clear communication regarding the operator’s confidence in the success of endoscopic closure and their recommendations for the modality and timing of follow-up imaging, which ultimately led to significant delays in patient care.
This case describes a 13-year-old girl who presented to several health care providers with typical symptoms, physical signs, and early laboratory findings suggestive of adrenal insufficiency (AI) yet the diagnosis was delayed for several months due to diagnostic biases. After she suffered a sudden cardiac arrest during a visit to her local emergency department and was airlifted to a tertiary care facility, she was found to be in adrenal crisis secondary to Addison’s disease.
A 48-year-old obese man with a history of obstructive sleep apnea was placed under general anesthesia for corneal surgery. On completion of the operation, the patient was transferred to a motorized gurney to extubate him in a sitting position because the operating room (OR) table was too narrow. However, while the team was moving him from the OR table to the gurney, a nurse inadvertently pulled on the anesthetic machine hoses. The endotracheal tube became dislodged and the patient could not be ventilated.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
The cases described in this WebM&M reflect fragmented care with lapses in coordination and communication as well as failure to appropriately address medication discrepancies. These two cases involve duplicate therapy errors, which have the potential to cause serious adverse drug events.
A 48-year-old woman was placed under general anesthesia with a laryngeal mask. The anesthesiologist was distracted briefly to sign for opioid drugs in a register, and during this time, the end-tidal carbon dioxide alarm sounded. Attempts to manually ventilate the patient were unsuccessful. The anesthesiologist asked for suxamethonium (succinylcholine) but the drug refrigerator was broken and the medication had to be retrieved from another room.
A 71-year-old man presented to his physician with rectal bleeding and pain, which was attributed to radiation proctitis following therapy for adenocarcinoma of the prostate. He subsequently developed a potentially life-threatening complication of sepsis while awaiting follow up care for a spontaneous rectal perforation. The commentary addresses the importance of early identification and timely intervention in the event of treatment failure and the post-discharge follow-up programs to improve care coordination and communication during transitions of care.
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the role of standardized processes, such as checklists, to ensure medication safety.
A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for four days with regional nerve blocks, as well as gabapentin, intermittent intravenous hydromorphone (which was transitioned to oral oxycodone) and oral hydromorphone.
A 27-year-old pregnant woman was diagnosed with severe pulmonary arterial hypertension at 29 weeks estimated gestational age (EGA) and admitted for elective cesarean delivery with lumbar epidural anesthesia at 36 weeks EGA. After epidural catheter placement, she suddenly became bradycardic and hypotensive, and within 3 minutes, developed pulseless electrical activity and cardiopulmonary resuscitation (CPR) began immediately. An emergent cesarean delivery was performed.
These cases describe the rare but dangerous complication of hematoma following neck surgery. The first case involves a patient with a history of spinal stenosis who was admitted for elective cervical discectomy and cervical disc arthroplasty who went into cardiopulmonary arrest three days post-discharge and could not be intubated due to excessive airway swelling and could not be resuscitated. Autopsy revealed a large hematoma at the operative site, causing compression of the upper airway, which was the suspected cause of respiratory and cardiac arrest.
A 5-day old male infant was admitted to the pediatric intensive care unit (PICU) and underwent surgery to correct a congenital heart defect. The patient’s postoperative course was complicated Staphylococcus aureus bacteremia and other problems, requiring venoarterial extracorporeal membrane oxygenation (VA-ECMO) and subsequent cardiac procedures.
This WebM&M highlights two cases of hospital-acquired diabetic ketoacidosis (DKA) in patients with type 1 diabetes. The commentary discusses the role of the inpatient glycemic team to assist with diabetes management, the importance of medication reconciliation in the emergency department (ED) for high-risk patients on insulin, and strategies to empower patients and caregivers to speak up about medication safety.
This case describes a man in his 70s with a history of multiple myeloma and multiple healthcare encounters for diarrhea in the previous five years, which had always been attributed to viral or unknown causes, without any microbiologic or serologic testing. The patient was admitted to the hospital with gastrointestinal symptoms and diagnosed with cholecystitis and gangrenous gallbladder. Two months after his admission for cholecystitis, he was readmitted for severe vomiting and hypotension.
A 63-year-old woman was admitted to a hospital for anterior cervical discectomy (levels C4-C7) and plating for cervical spinal stenosis under general anesthesia. The operation was uneventful and intraoperative neuromonitoring was used to help prevent spinal cord and peripheral nerve injury. During extubation after surgery, the anesthesia care provider noticed a large (approximately 4-5 cm) laceration on the underside of the patient’s tongue, with an associated hematoma.